More warning information

1. Professor Malcom Lader OBE, LLB, DSc, PhD, MD, FRC Psych, FMedSci
Emeritus Professor of Clinical Psychopharmacology,
Institute of Psychiatry, University of London, England

Professor Malcolm Lader of the Institute of Psychiatry has published more than 100 papers on the subject of benzodiazepines. In 1978 he called these drugs "the opium of the masses" because of the very high prescribing rates. Since that time the situation has become far worse than even he could have imagined. At least one and a half million people in the UK alone now suffer the devastating effects of ‘Involuntary Tranquiliser Addiction’, i.e. addiction through prescription. New benzodiazepines such as Xanax, together with a whole new generation of anti-depressants, have become not just the “opium” but “the killer of the masses.” Note: It was because the growing embarrassment of the psychiatric profession about the life-destroying effects of benzodiazepine ‘tranquilisers’ that the very word ‘tranquiliser’ was replaced by the more scientific-sounding term ‘anxiolytic’.

"It is more difficult to withdraw people from benzodiazepines than it is from heroin. It just seems that the dependency is so ingrained and the withdrawal symptoms you get are so intolerable that people have a great deal of problem coming off. The other aspect is that with heroin, usually the withdrawal is over within a week or so. With benzodiazepines, a proportion of patients go on to long term withdrawal and they have very unpleasant symptoms for month after month, and I get letters from people saying you can go on for two years or more. Some of the tranquilliser groups can document people who still have symptoms ten years after stopping." Professor Malcom Lader, Radion 4 interview 1999

"We actually knew from some experiments back in the 1960s that you could have dependence - addiction to benzodiazepines but only on high dose. Later it became apparent that some people were having problems trying to stop and that they weren't on high doses; and then the whole question arose: can you actually get dependent - can you actually become addicted - to normal therapeutic doses? And then the alarm bells started to ring, quietly at first and then louder and louder. […] Doctors were not well equipped to deal with this. This was something new in their experience. They don't like dealing with chronic drug use or addiction anyway and here they were being confronted by hundreds in their practices - whom they had put on the tranquillisers - and were now coming for help to come off. And I think they were bewildered by the numbers and severity of some of the reactions. […] The main characteristic of these dependent people was that when they tried to stop they didn't just get their old symptoms back, they didn’t just get their old symptoms back in an exaggerated form, they developed new symptoms which they had not experienced before. […] Some people are put on to these tranquillisers not because they are anxious or have insomnia, they can't sleep, it's because they have muscle spasms - they've been injured in some way - they’ve had a skiing accident, or they've got a bad back. And they're put on and they've had no psychiatric history, they've had no anxiety, no insomnia, and yet they're just as likely to show dependence and withdrawal when they stop as those with a previous psychiatric history." In Pills We Trust, Discovery Channel, December 4-18, 2002.

"Some GPs also deny the drugs' effects, arguing that their patients have addictive personalities. Yet one of the most common benzodiazepines, diazepam (brand name Valium), is also used as a muscle relaxant. We found that people without any psychiatric condition at all have the same withdrawal problem... We found that patients who had been put on Valium were getting withdrawal symptoms when it was stopped. Some of these were similar to alcohol withdrawal. They included mild delirium tremens, sleeplessness, jumpiness, everything seeming loud and bright - some people said they felt as though they were going mad." Sunday Express Magazine, 1999.

"When somebody comes into my office and says that they've been trying to stop their lorazepam, my heart sinks because I know I shall have twice as much of a problem as getting them off, say, Valium: the symptoms are more severe, they're more persistent, more bizarre, and people are much more distressed by them... I feel that this compound should not now be prescribed because of the problems which may arise in some patients." Brass Tacks, BBC2, October 20, 1987.

2. Wikipedia (for all references see Wikipedia: Benzodiazepine Withdrawal Syndrome)
Benzodiazepine withdrawal syndrome—often abbreviated to benzo withdrawal—is the cluster of symptoms that emerge when a person who has taken benzodiazepines, either medically or recreationally, and has developed a physical dependence undergoes dosage reduction or discontinuation. Development of physical dependence and/or addiction and the resulting withdrawal symptoms, some of which may last for years, may result from either drug seeking behaviors or from taking the medication as prescribed. Benzodiazepine withdrawal is characterized by sleep disturbance, irritability, increased tension and anxiety, panic attacks, hand tremor, sweating, difficulty with concentration, confusion and cognitive difficulty, memory problems, dry retching and nausea, weight loss, palpitations, headache, muscular pain and stiffness, a host of perceptual changes, hallucinations, seizures, psychosis,[1] and suicide[2]
...long-term users of benzodiazepines should not be forced to withdraw against their will.[4] Benzodiazepine withdrawal can be severe and can provoke life-threatening withdrawal symptoms, such as seizures,[12] particularly with abrupt or overly-rapid dosage reduction from high doses or long time users.[4] A severe withdrawal response can nevertheless occur despite gradual dose reduction, or from relatively low doses in short time users,[13] even after a single large dose in animal models.[14][15] A minority of individuals will experience a protracted withdrawal syndrome whose symptoms may persist at a sub-acute level for months, or years after cessation of benzodiazepines.

3. The Coleman Institute

The withdrawal method that most doctors recommend is for patients to wean down from the benzodiazepine that they are taking. Sometimes, doctors will switch from one benzodiazepine to a longer acting one such as Klonopin, to try to make this process easier. Doctors will usually try to get their patients to wean down by about 10% per week. This means the detox may be able to be completed in about 10 weeks. Unfortunately, this slow taper is almost never successful. The withdrawal symptoms are just so strong that most patients are unable to tolerate them. Most patients suffer with severe anxiety, increased insomnia and panic attacks. They feel so bad that usually they go back up on their dose. Success rates of tapering benzodiazepines are very low.

Only in a relatively small percentage of cases do people have successful experiences withdrawing from benzodiazepines on an in-patient basis.
The problems with detoxification centres are multi-fold.  First and foremost, detox facilities are geared towards treating drug abuse behaviors, not providing support for withdrawal.  The facilities often do not understand the necessity of tapering your benzodiazepine slowly. Often, they will require you to taper over a 3-6 week period ... The result is that you may end up being detoxed in an overly rapid fashion, while receiving classes on drug abuse but no specific support for managing benzo withdrawal.
The experience after leaving the facility can often be very rough, as you may be left in a state of fairly intense withdrawal that can persist for a long while.  In short, people with benzodiazepine dependencies often feel worse after they leave these facilities than before then entered.
Clinical experience suggests that benzodiazepine detoxification works best where the patient controls his or her own taper schedule in conjunction with the advice of a physician knowledgeable about benzodiazepine dependency.  
Detoxification centres, even where they might permit a relatively slow taper, will usually take the control of the process away from the patient and force the patient into a rigid protocol.

5. Vernon Coleman

"The biggest drug-addiction problem in the world doesn't involve heroin, cocaine or marijuana. In fact, it doesn't involve an illegal drug at all. The world's biggest drug-addiction problem is posed by a group of drugs, the benzodiazepines, which are widely prescribed by doctors and taken by countless millions of perfectly ordinary people around the world…”

No comments:

Post a Comment